CredibleMeds Research focus on Torsades de Pointes
Torsades de pointes is a syndrome of polymorphic ventricular arrhythmia occurring in the setting of marked prolongation of the electrocardiographic QT interval. It occurs in individuals with genetic mutations in genes that control expression of sodium, calcium or potassium channels and is a frequent cause of sudden death in these individuals. It also occurs as a complication of drugs that prolong the QT interval by blockade of potassium channels.
Over ninty marketed drugs and a large number of drugs under development have been found to block potassium channels, prolong the QT interval and induce, in some individuals, torsades de pointes (see QTDrugs List). Drug-induced torsades de pointes is a relatively rare event but can be as high as 2-3% with some drugs.1,2
A great deal has been learned about the inherited long QT syndrome through the collection of data in an international registry.3-5 Far less is known about the drug-induced syndrome because of the infrequent nature of the occurrence and the absence of a comprehensive data base. Only 1% of serious adverse reactions to drugs are ever reported to the Food and Drug Administration (FDA).
AZCERT sponsors CredibleMeds.org website and conducts research on the clinical and genetic factors which predispose patients to drug-induced arrhythmias. Visitors to the website are encouraged to send to CredibleMeds questions and comments that could inform this research.
- Hohnloser SH, Woosley RL. Sotalol. N Engl J Med 1994; 331:31-38.
- Ebert SN, Liu XK, Woosley RL. Female gender as a risk factor for drug-induced cardiac arrhythmias: evaluation of clinical and experimental evidence. J Womens Health 1998; 7(5):547-557.
- Zareba W, Moss AJ, Le Cessie S, Locati EH, Robinson JL, Hall WJ et al. Risk of cardiac events in family members of patients with Long QT syndrome. J Am. College Cardiol 1995; 26(7):1685-1691.
- Schwartz PJ, Moss AJ, Vincent GM, Crampton RS. Diagnostic criteria for the long QT syndrome: An update. Circ 1993; 88:782-784.
- Moss AJ, Schwartz PJ, Crampton RS, Tzivoni D, Locati EH, MacCluer J et al. The long QT syndrome. Prospective longitudinal study of 328 families. Circ 1991; 84(3):1136-1144.